Tornadoes · United States · Indiana · 2020
EF1 tornado, Lippe to St Joseph, Indiana, July 15, 2020
From Lippe to St Joseph, this EF1 tornado ran 4.3 miles across Posey and Vanderburgh counties on July 15, 2020, touching down at 11:40 PM CDT and reaching 80 yards wide. It killed nobody, and did $95,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 15, 2020
- Touchdown
- 11:40 PM CDT (04:40 UTC)
- Lifted
- 11:48 PM CDT (04:48 UTC)
- On the ground
- 8 minutes
- Path length
- 4.3 miles (7.0 km)
- Path width
- 80 yards (73 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $95,000
- Crop damage
- $10,000
- Counties
- Posey and Vanderburgh counties
- Touchdown point
- 38.012, -87.740
- Lift-off point
- 38.040, -87.670
- Record number
- 2007152240-01
The damage survey
10 damage points were recorded along this path by NWS PAH, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 95 mph.
- Corn blown down in strongly convergent pattern
- Strong cross wind component to damage
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of strong to severe thunderstorms moved into southwest Indiana during the late evening. A 500 mb disturbance over northern Missouri moved east into west central Illinois during the evening. An outflow boundary from morning storms was the focus for thunderstorm development in east central Missouri. These storms propagated east-southeast across southern Illinois into southwest Indiana by late in the evening, fed by a very warm and moist southwest wind flow. Moderately strong winds aloft associated with the upper level disturbance contributed to an isolated tornadic storm.
The tornado damage was mainly to trees and power lines. A couple houses lost some shingles and fascia. At least one vehicle was damaged by a fallen tree. Corn was blown down in a strongly convergent pattern. There was a strong cross-wind component to the snapped and uprooted trees. Estimated maximum wind speeds were near 95 mph. Survey findings were compiled from drone footage and data provided by the Evansville-Vanderburgh and Posey County emergency management agencies in conjunction with NWS data. The tornado path continued into Vanderburgh County.
The tornado entered from Posey County. The tornado damage was mainly to trees and power lines. A couple houses lost some shingles and fascia. Estimated maximum wind speeds were near 95 mph. Survey findings were compiled from drone footage and data provided by the Evansville-Vanderburgh and Posey County emergency management agencies in conjunction with NWS data. The tornado path ended near Route 66 at the University Parkway.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Jul 15, 7:15 PM CDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 15, 7:15 PM CDT, 4 hours 25 minutes before
Area Forecast Discussion National Weather Service Paducah KY 715 PM CDT Wed Jul 15 2020 .UPDATE... Issued at 715 PM CDT Wed Jul 15 2020 Updated aviation discussion. && .SHORT TERM...(Tonight through Thursday night) Issued at 301 PM CDT Wed Jul 15 2020 Main issue in the short term is with the potential for severe thunderstorms this evening and also some possibility for very heavy rain causing localized flash flooding. A shortwave disturbance is moving across northern Missouri this afternoon and will translate eastward into the southern Great Lakes overnight. At the same time, a cold front will progress southeastward into our region tonight into tomorrow. The remnants of an MCV over northwest MO has started to initiate convection out ahead of it in central MO as of 2 PM. The majority of CAMs indicate a bowing segment/linear mode of sorts pushing into our far northwest (Perryville to Mount Vernon IL) around 23-01z. Given 30-35 knots of bulk shear, plentiful instability (MLCAPE of 3000 J/kg), and abundant low level moisture (dew points into the mid 70s), the environment is supportive of a severe storm risk. How far east and southward the line of convection makes it before decreasing in strength is in question, but will likely see a diminishing trend in the severe threat by 03-04z. Considering the linear mode of convection, damaging winds are expected to be the main threat this evening, although an isolated tornado or large hail can't be ruled out. There is a concern for localized flash flooding as well, given extremely high precipitable water values of 2 to 2.4 inches forecast to spread into our region. Any training of convection could easily produce some amounts of 2 inches or greater in a short period of time. This potential is greatest up near the I-64 corridor in southern Illinois, and possibly into southwest Indiana. The cold front is now expected to make it through the majority of the region on Thursday, with model guidance indicating a mostly dry day cross much of the region. However, for collaboration purposes have left in a slight chance for PoPs mainly during the afternoon hours, with slightly higher chances in southern portions of KY closer to the boundary. Heat index values have reached the 100 to 108 threshold across the western half of the region this afternoon, providing a very uncomfortable afternoon. After a very warm night with temperatures in the mid 70s in most locations, tomorrow looks to be somewhat cooler. Latest guidance has reduced high temperatures to the upper 80s to around 90. Those readings combined with dewpoints in the low to mid 70s, will still push heat index readings into the 95 to 105 range. .LONG TERM...(Friday through Wednesday) Issued at 301 PM CDT Wed Jul 15 2020 A frontal boundary in the middle Mississippi and lower Ohio valleys on Friday will keep good chances of showers and thunderstorms across our region Friday. As this front slips a little farther south and basically washes out, convective activity should fizzle out for the evening hours. By late Friday night, a weak mid level wave could initiate a few showers and storms in our far north counties, then daytime heating will increase chances and spread them west to along the Mississippi River. Loss of heating will give us dry conditions Saturday night, then small chances will return to our far eastern counties for Sunday during the daylight hours. Another frontal boundary will be sinking south on Monday, bringing back decent chances of showers and thunderstorms Monday into Wednesday. Increasing chances will slide south each day, with the best chances expected with daytime heating. Although overall timing is not certain, confidence in an overall unsettled pattern is pretty good. Heat and humidity will remain an issue with our region in a persistent southerly flow. Dew points will remain in the lower to middle 70s through the extended, with highs each day generally in the lower to middle 90s. && .AVIATION... Issued at 715 PM CDT Wed Jul 15 2020 A line of showers and tstms will affect parts of the region this evening, including mainly the KMVN and KCGI TAF sites. The line was already showing some signs of weakening as far as severe weather is concerned, but some airports can still be affected by lightning, gusty winds, and brief heavy rainfall this evening. KMVN TAF site will be affected the earliest (at the start of the 00Z TAF period), then possibly KCGI by mid evening. In the late evening, remaining activity will probably be just showers moving across the Wabash valley (affecting KEVV). A wind shift to the west or northwest is forecast for early Thu, and along with this will be an MVFR cloud deck covering most of the northern half of the region, peaking mid- morning Thu and improving into the afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...SP LONG TERM...RST AVIATION...DB
Hazardous weather outlook, Jul 15, 3:36 PM CDT, 8 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 336 PM CDT Wed Jul 15 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-162045- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 336 PM CDT Wed Jul 15 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...This Afternoon and Tonight Thunderstorms are expected to move into southern Illinois and parts of southeast Missouri this evening, then possibly across the remainder of our region tonight. The highest risk of severe storms is north and west of a Cape Girardeau Missouri to Evansville Indiana line. A few storms may contain large hail and damaging winds. A tornado or two cannot be ruled out. Very heavy rainfall may produce isolated flash flooding. Prior to the arrival of thunderstorms, heat indices will top out between 100 and locally up to 110 late this afternoon across southeast Missouri, southwest Illinois, and far western Kentucky. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Heat index values will range from 100 to 105 across portions of southeast Missouri and western Kentucky on Thursday afternoon, and then across the entire area Friday through Tuesday. Expect daily thunderstorm chances Thursday through Tuesday, focused primarily during the heat of the afternoon, with heavy rain and lightning the primary storm hazards. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation may be requested this evening.
In the hours before
Local storm report, Jul 15, 9:24 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
924 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FLASH FLOOD PINCKNEYVILLE 38.08N 89.38W
07/15/2020 PERRY IL TRAINED SPOTTER
AT LEAST ONE UNDERPASS AND A FEW ROADS
FLOODED IN PINCKNEYVILLE, IL BARRICADES HAVE
BEEN PUT UP. BEAUCOUP CREEK WAS OUT OF ITS
BANKS.
&&
DLLLocal storm report, Jul 15, 9:28 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CDT WED JUL 15 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND GST 4 ESE AVA 37.87N 89.43W
07/15/2020 E70 MPH JACKSON IL TRAINED SPOTTER
POSSIBLE RAIN-WRAPPED TORNADO BETWEEN AVA
AND MURPHYSBORO.
&&
DLLSpecial weather statement, Jul 15, 10:07 PM CDT, 1 hour 33 minutes before
Special Weather Statement National Weather Service Paducah KY 1007 PM CDT Wed Jul 15 2020 MOZ086-087-110-111-160345- Stoddard MO-Bollinger MO-Cape Girardeau MO-Scott MO- 1007 PM CDT Wed Jul 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOLLINGER... NORTHWESTERN SCOTT...NORTHEASTERN STODDARD AND SOUTHWESTERN CAPE GIRARDEAU COUNTIES UNTIL 1045 PM CDT... At 1007 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from near Gordonville to 7 miles southwest of Leopold. Movement was southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Scott City, Chaffee, Advance, Oran, Kelso, Bell City, Delta, Gordonville, Dutchtown, Leopold, Whitewater and Allenville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Tornado Watch remains in effect until 1100 PM CDT for southeastern Missouri. LAT...LON 3717 8948 3697 8980 3720 9010 3738 8975 TIME...MOT...LOC 0307Z 303DEG 26KT 3731 8974 3718 9002 SP
Special weather statement, Jul 15, 10:19 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Paducah KY
1019 PM CDT Wed Jul 15 2020
ILZ085-086-089-090-160400-
Saline IL-Pope IL-Johnson IL-Williamson IL-
1019 PM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR POPE...EASTERN JOHNSON...
SOUTHEASTERN WILLIAMSON AND SALINE COUNTIES UNTIL 1100 PM CDT...
At 1019 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pittsburg to near Creal Springs to 7 miles
northeast of Vienna to near New Columbia. Movement was east at 45
mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Harrisburg, Eldorado, Golconda, Carrier Mills, Dixon Springs,
Stonefort, New Burnside, Eddyville, Muddy and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1100 PM CDT for southern
Illinois.
LAT...LON 3760 8838 3760 8841 3743 8841 3741 8845
3739 8847 3735 8848 3733 8850 3734 8890
3733 8892 3746 8885 3758 8882 3777 8886
3783 8837
TIME...MOT...LOC 0319Z 266DEG 38KT 3774 8876 3761 8874 3748 8879 3733
8886
SPSpecial weather statement, Jul 15, 11:11 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Paducah KY
1111 PM CDT Wed Jul 15 2020
ILZ083-160445-
White IL-
1111 PM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHITE COUNTY UNTIL
1145 PM CDT...
At 1111 PM CDT, Doppler radar was tracking a strong thunderstorm over
Crossville, or near Carmi, moving northeast at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Grayville, Crossville and Phillipstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3825 8798 3820 8798 3817 8793 3816 8793
3817 8791 3816 8791 3813 8795 3813 8797
3811 8798 3809 8810 3817 8821 3826 8809
3826 8799
TIME...MOT...LOC 0411Z 243DEG 18KT 3815 8812
ATLSpecial weather statement, Jul 15, 11:36 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
1136 PM CDT Wed Jul 15 2020
INZ085-086-KYZ014-018-160515-
Posey IN-Vanderburgh IN-Henderson KY-Union KY-
1136 PM CDT Wed Jul 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR VANDERBURGH...POSEY...HENDERSON
AND NORTHEASTERN UNION COUNTIES UNTIL 1215 AM CDT...
At 1135 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Poseyville to Morganfield. Movement was
east at 40 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Evansville, Henderson, Mount Vernon, Morganfield, Melody Hill,
Breckinridge Center, Darmstadt, Poseyville, Uniontown, Corydon,
Cynthiana, Blairsville, Kasson and Waverly.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3820 8769 3817 8769 3817 8747 3804 8747
3803 8745 3794 8745 3771 8747 3764 8773
3766 8800 3818 8790 3820 8779
TIME...MOT...LOC 0435Z 247DEG 36KT 3815 8781 3767 8792
ATLThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Nashville Metro, TN (KBNA), 00:00Z
4.7 hours before the tornado, 232 km from the path. July 16, 2020.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -66850 J/kg
- Surface CAPE
- 783 J/kg
- Mixed-layer LCL
- 2017 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.6 K/km
The surface observations
Evansville (EVV), 16 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Evansville,IN radar (KVWX), 26 km away, was scanning. The volume nearest the touchdown began at 04:40 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2020 tornado in IndianaEvery tornado in Indiana since 1950Warnings in force in Indiana nowThe forecast where you are
The other tornadoes of July 15, 2020
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 15 | 1:37 PM CDT | Unrated | Tazewell, IL | 0.1 | 10 | |||
| July 15 | 1:45 PM CDT | Unrated | Tazewell, IL | 0.1 | 10 | |||
| July 15 | 4:04 PM CDT | Unrated | McLean, IL | 0.2 | 10 | |||
| July 15 | 4:28 PM CDT | EF0 | Morgan, IL | 4.1 | 50 | $20,000 | ||
| July 15 | 4:47 PM CDT | Unrated | Macoupin, IL | 0.1 | 15 | |||
| July 15 | 4:58 PM CDT | EF0 | Montgomery, IL | 3.2 | 75 | |||
| July 15 | 5:05 PM CDT | EF0 | Montgomery, IL | 0.6 | 50 | |||
| July 15 | 5:18 PM CDT | EF0 | Sangamon, IL | 4.5 | 300 | |||
| July 15 | 6:03 PM MDT | EF0 | Socorro, NM | 0.3 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.